Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 25, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 8, 1997, 8:57 PM CDT for Terrell County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 1997, 8:57 PM CDT (01:57 UTC)
- Expired
- Jun 8, 1997, 11:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 2.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2203 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 8.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 090159 FFWMAF TXC443-090400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 857 PM CDT SUN JUN 8 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1100 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...TERRELL COUNTY SATELLITE HAD ESTIMATED ADDITIONAL RAINFALL AMOUNTS OF OVER 1.00 INCH PER HOUR WITH STRONG TO SEVERE STORMS MOVING ACROSS TERRELL COUNTY. THE FLOOD THREAT IS EXPECT TO PERSIST THROUGH 11 PM. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 2:23 PM CDT, 6 hours 34 minutes earlier.
Area forecast discussion, Jun 8, 2:23 PM CDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 222 PM CDT SUN JUN 8 1997 SEVERE WX AND FLASH FLOODING IN PROGRESS FROM THE NRN PERMIAN BASIN/ SOUTHERN SOUTH PLAINS..TO JUST WEST OF ODESSA..TO FST..TO THE BIG BEND COUNTRY. A NEG TILT UPPER LOW OVER NE AZ WILL LIFT OUT AND SLOWLY FILL OVERNIGHT. THIS SHUD HELP DIMINISH PCPN CHANCES FOR TMRW. HOWEVER.. LOW LEVEL MOISTURE WILL REMAIN IN PLACE THRU TUESDAY. LOW CLOUDS HAVE HUNG TOUGH OVER THE NRN AND ERN CWA.. THEREFORE THE TEMPS HAVE NOT RISEN AS MUCH AS PREVIOUSLY THOUGHT. ANOTHER UPPER SYSTEM OFF THE NRN CALIFORNIA COAST WILL DIG IN TO REPLACE THE FIRST ONE FOR THE FIRST PART OF THIS WEEK. WILL STAY CLOSE TO COOLER FAN NUMBERS.J THANKS FOR EARLIER COOR SJT..LBB..AND ABQ. MAF 62/87 70/30 CNM 60/94 50/20 MRF 55/85 40/20 P07 69/89 60/40 BOYD/BRITE
In the hours before
Special weather statement, Jun 8, 5:51 PM CDT, 3 hours 6 minutes before
NMZ027>029-TXZ045-050-059-060-082325- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 549 PM CDT (449 PM MDT) SUN JUN 8 1997 ...THE TORNADO WATCH FOR GAINES... ANDREWS... WINKLER... LOVING... LEA AND EDDY COUNTIES HAS BEEN CANCELLED... THE THREAT OF SEVERE WEATHER HAS MOVED EAST. THEREFORE... THE TORNADO WATCH HAS BEEN CANCELLED FOR THE ABOVE COUNTIES.
Special weather statement, Jun 8, 6:57 PM CDT, 2 hours before
TXZ045-050>052-057>063-067>070-074-075-081-082-090200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 656 PM CDT (556 PM MDT) SUN JUN 8 1997 TORNADO WATCH NUMBER 394 HAS BEEN ALLOWED TO EXPIRE AT 700 PM FOR ALL OF THE PERMIAN BASIN AND UPPER TRANS-PECOS. TORNADO WATCH NUMBER 396 IS IN EFFECT UNTIL MIDNIGHT CDT FOR BREWSTER...PECOS...AND TERRELL COUNTIES OF WEST TEXAS. STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE TELEVISION OUTLET...FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. RSB
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:02 PM CDT | Flash Flood Warning | MAF | Brewster, Pecos | 118 min |
| Jun 8, 7:17 PM CDT | Tornado Warning | MAF | Terrell | 48 min |
| Jun 8, 7:26 PM CDT | Tornado Warning | MAF | Brewster, Pecos | 29 min |
| Jun 8, 7:29 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 46 min |
| Jun 8, 7:54 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 46 min |
| Jun 8, 7:59 PM CDT | Tornado Warning | MAF | Brewster, Pecos, Terrell | 41 min |
| Jun 8, 8:39 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 51 min |
| Jun 8, 9:26 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 49 min |
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.